Journal of Zhejiang University-SCIENCE A

, Volume 8, Issue 1, pp 134–141 | Cite as

Generalization of 3D Mandelbrot and Julia sets

  • Cheng Jin 
  • Tan Jian-rong 
Article

Abstract

In order to further enrich the form of 3D Mandelbrot and Julia sets, this paper first presents two methods of generating 3D fractal sets by utilizing discrete modifications of the standard quaternion algebra and analyzes the limitations in them. To overcome these limitations, a novel method for generating 3D fractal sets based on a 3D number system named ternary algebra is proposed. Both theoretical analyses and experimental results demonstrate that the ternary-algebra-based method is superior to any one of the quad-algebra-based methods, including the first two methods presented in this paper, because it is more intuitive, less time consuming and can completely control the geometric structure of the resulting sets. A ray-casting algorithm based on period checking is developed with the goal of obtaining high-quality fractal images and is used to render all the fractal sets generated in our experiments. It is hoped that the investigations conducted in this paper would result in new perspectives for the generalization of 3D Mandelbrot and Julia sets and for the generation of other deterministic 3D fractals as well.

Key words

Mandelbrot set Julia set Fractal Ray-casting Quad algebra Ternary algebra 

CLC number

TP391 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. Bedding, S., Briggs, K., 1995. Iteration of quaternion maps. International Journal of Bifurcation and Chaos, 5(3):877–881. [doi:10.1142/S0218127495000661]MathSciNetCrossRefMATHGoogle Scholar
  2. Bogush, A., Gazizov, A.Z., Kurochkin, Y.A., Stosui, V.T., 2000. On Symmetry Properties of Quaternionic Analogs of Julia Sets. Proceedings of the 9th Annual Seminar NPCS-2000. Belarus, Minsk, p.304–309.Google Scholar
  3. Gintz, T.W., 2002. Artist’s statement CQUATS—A non-distributive quad algebra for 3D rendering of Mandelbrot and Julia sets. Computers and Graphics, 26(2):367–370. [doi:10.1016/S0097-8493(01)00184-4]CrossRefGoogle Scholar
  4. Gomatam, J., Doyle, J., Steves, B., Mcfarlane, I., 1995. Generalization of the Mandelbrot set: quaternionic quadratic maps. Chaos, Solitons & Fractals, 5(6):971–986. [doi:10.1016/0960-0779(94)00163-K]MathSciNetCrossRefMATHGoogle Scholar
  5. Hart, J.C., Sandin, D.J., Kauffman, L.H., 1989. Ray tracing deterministic 3-D fractals. ACM SIGGRAPH Computer Graphics, 23(3):289–296. [doi:10.1145/74334.74363]CrossRefGoogle Scholar
  6. Hart, J.C., Sandin, D.J., Kauffman, L.H., 1990. Interactive Visualization of Quaternion Julia Sets. Proceedings of the 1st Conference on Visualization’90. San Francisco, California, p.209–218.Google Scholar
  7. Holbrook, J.A.R., 1983. Quaternionic asteroids and starfields. Applied Mathematical Notes, 8(2):1–34.MathSciNetMATHGoogle Scholar
  8. Holbrook, J.A.R., 1987. Quaternionic Fatou-Julia sets. Annals of Science and Math Québec, 11(1):79–94.MathSciNetMATHGoogle Scholar
  9. Jiang, C.J., 1990. New four elements and its fast multiplication. Journal of Shandong Mining Institute, 9(3):299–302 (in Chinese).MathSciNetGoogle Scholar
  10. Martineau, É., Rochon, D., 2005. On a bicomplex distance estimation for the tetrabrot. International Journal of Bifurcation and Chaos, 15(9):3039–3050. [doi:10.1142/S0218127405013873]MathSciNetCrossRefMATHGoogle Scholar
  11. Norton, A., 1982. Generation and display of geometric fractals in 3-D. ACM SIGGRAPH Computer Graphics, 16(3):61–67. [doi:10.1145/965145.801263]CrossRefGoogle Scholar
  12. Norton, A., 1989. Julia sets in the quaternions. Computers and Graphics, 13(2):267–278. [doi:10.1016/0097-8493(89)90071-X]CrossRefGoogle Scholar
  13. Qu, P.Z., 1994. Analytic of three-ary number. Journal of Baoji Teacher College (Natural Science), 14(2):61–76 (in Chinese).Google Scholar
  14. Qu, P.Z., Zhou, W.L., 2001. The system of four-ary number. Journal of Baoji Teacher College (Natural Science), 21(2):100–108 (in Chinese).MathSciNetGoogle Scholar
  15. Rochon, D., 2000. A generalized Mandelbrot set for bicomplex numbers. Fractals, 8(4):355–368. [doi:10.1142/S0218348X0000041X]MathSciNetCrossRefMATHGoogle Scholar
  16. Rochon, D., 2003. On a generalized Fatou-Julia theorem. Fractals, 11(3):213–219. [doi:10.1142/S0218348X03002075]MathSciNetCrossRefMATHGoogle Scholar
  17. Welstead, S.T., Cromer, T.L., 1989. Coloring periodicities of two-dimensional mappings. Computers and Graphics, 13(4):539–543. [doi:10.1016/0097-8493(89)90016-2]CrossRefGoogle Scholar

Copyright information

© Springer-Verlag 2007

Authors and Affiliations

  • Cheng Jin 
    • 1
  • Tan Jian-rong 
    • 1
  1. 1.State Key Laboratory of CAD & CGZhejiang UniversityHangzhouChina

Personalised recommendations